Rhabdomyolysis from Simvastatin Triggered by Infection and Muscle Exertion

Josef MD, Finsterer, PhD; Georg Zuntner, MD

Disclosures

South Med J. 2005;98(8):827-829. 

In This Article

Abstract and Introduction

A 42-year-old woman received a 6-month course of simvastatin (20 mg/d) for hypercholesterolemia. Despite an infection with fever, fatigue, myalgias, and lumbar pain, she continued to perform her regular sports activities. Neurologic examination revealed bilateral ptosis and slight upper limb weakness. Serum creatine kinase was 41,000 U/L. Needle electromyography was nonspecifically abnormal. Discontinuation of simvastatin and reduction of the sports activities was followed by a prompt continual lowering of the elevated muscle enzymes to normal values over a 2-week period. The patient's infection, regular sports activity despite the infection, and a suspected mitochondrial defect were regarded as triggers of rhabdomyolysis.

Hydroxymethylglutaryl coenzyme A reductase inhibitors (statins) have been shown to cause dose-dependent myotoxicity, manifesting as myalgia, weakness, asymptomatic creatine kinase (CK) elevation, or rhabdomyolysis with or without renal failure.[1,2] Myotoxicity caused by statins is dependent on the type of statin, its dosage, and on the additional presence of conditions or drugs that are myotoxic or may interact with the metabolism and/or the excretion of statins.[2] Simvastatin has been frequently reported to be myotoxic alone or in combination with other enhancing conditions ( Table 1 ). Simvastatin myopathy triggered by infection and muscle exertion has not, to our knowledge, been reported.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....